Illinois, 2024

Damaging Wind in Illinois, July 31, 2024

July 31, 2024 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of east central Illinois during the morning of July 31st producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of east central Illinois during the morning of July 31st producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 31, 5:46 AM CST, 2 hours 18 minutes earlier. Its key messages:

  • Increased storm chances this morning into mid afternoon, mainly south of about I-90. Some could be strong-marginally severe with mainly a locally damaging wind and heavy rainfall threat. Diminished heat risk.
  • Another round of strong to locally severe thunderstorms becoming more likely late this evening into early Thursday morning. Additional scattered strong-severe afternoon storms possible. Diminished heat risk Thursday.
  • Warm and humid conditions continuing through Thursday outside of cloud cover and precip. influence, then cooler (and at times showery) Friday, and cooler near the lake this weekend.
  • Possible active pattern returns early/mid next week with shower/thunderstorm chances returning.
Area forecast discussion, Jul 31, 5:46 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
646 AM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Increased storm chances this morning into mid afternoon,
  mainly south of about I-90. Some could be strong-marginally
  severe with mainly a locally damaging wind and heavy
  rainfall threat. Diminished heat risk.

- Another round of strong to locally severe thunderstorms becoming
  more likely late this evening into early Thursday morning.
  Additional scattered strong-severe afternoon storms possible.
  Diminished heat risk Thursday.

- Warm and humid conditions continuing through Thursday outside
  of cloud cover and precip. influence, then cooler (and at
  times showery) Friday, and cooler near the lake this weekend.

- Possible active pattern returns early/mid next week with
  shower/thunderstorm chances returning.

&&

.UPDATE...
Issued at 620 AM CDT Wed Jul 31 2024

The forecast generally appears to be trending along more or less
as expected. Primary severe MCS continues to head in a more
southeasterly direction into central Illinois, and looks to mostly
miss our area, perhaps just scraping the extreme southern parts of
Livingston, Ford, and Iroquois counties. Farther to the north, the
northeastern fringes of the earlier ACCAS deck have started to
convect, with individual cores which are briefly getting pretty
tall (50 dBZ noted to around 35-40 kft at times). However, deep
layer shear looks like it drops off with northward extent, and
we're just a bit removed from the highest MUCAPE axis. That
said, very steep lapse rates within the 700-500 mb layer will
likely aid updraft trends, leading to pulsing cores that may
approach marginal severe limits. Can't rule out needing a severe
warning or two as this activity drifts eastward, but generally
expecting things to remain more of the "stronger" variety, with
the main axis for this south and west of about I-90.

Carlaw

&&

.DISCUSSION...
Issued at 215 AM CDT Wed Jul 31 2024

Through Thursday:

Repeated rounds of convection yesterday have shunted the effective
surface boundary well south of the area, with it currently
stretching from near Omaha, Nebraska, southeast towards the St.
Louis area. Slightly faster westerly mid and upper level flow is
pushing a reservoir of very steep mid-level lapse rates overhead
(the 00z Omaha sounding sampled a nearly 150 mb deep layer of 9
C/km lapse rates), and this will continue through the rest of the
early-morning hours. At the same time, a nocturnally intensifying
low-level jet is helping to push a recovering 925-850 mb theta-e
axis back towards the region, atop the aforementioned surface
quasistationary boundary. The nose of this jet is pressing through
southwest Iowa at this time, with locally maximized warm
advection/isentropic upglide acting to initiate some elevated
convective clusters across central Iowa. Farther to the east, a
gradually-expanding region of lower stratus (cloud bases near 4-5
kft) has been festering for a few hours towards Cedar Rapids and
the Quad Cities, another visual indication of increasing warm
advection/ascent arriving. Based on a perusal of forecast
soundings within this region, elevated parcels are still capped,
but not by much.

It remains unclear if this eastern field of stratus will convect,
with most guidance insisting it will not. Rather, the higher-based
activity is forecast to gradually develop into the "main show" and
become a forward-propagating MCS. Not entirely convinced this will
be the case based on "the look" of things, and have timed PoP
increases in the southwest CWA after about 11-12z with the
expectation that at least isolated to widely scattered cells
attempt to fire in this NW-SE oriented axis. The main conundrum
then becomes how the activity across southwest/central Iowa
materializes. A rapidly-developing cold pool would shove any MCS
southeastward, potentially only grazing or entirely missing our
forecast area.

At this point, current hunch is that some cells will try to
develop out of the eastern stratus/ACCAS deck towards/just prior
to daybreak, in close proximity to our far western locales. At the
same time, the activity currently cranking south of Des Moines may
begin to spread outflow eastward, allowing additional convection
to pop on the eastern flanks, while the core of the original MCS
begins to dive southeast towards central Illinois. This solution
is currently most supported by the 00z NSSL WRF and HRDPS, the
latter of which has been incredibly consistent with its
depiction--albeit a bit slow based on current radar trends. This
would result in a loosely-organized convective cluster marching
east-southeastward through the region through the mid to late
morning, with the greatest coverage across the southwestern 2/3rds
of the area (roughly SW of I-90). With the unfavorable time of
day and somewhat lower deep layer shear locally, the severe threat
may be muted to some degree, with some localized damaging wind
gusts and heavy rainfall the main threats, with the wind threat
potentially confined to areas south of I-80.

If a later arrival materializes--depicted by some recent HRRR
runs--the severe threat would increase a bit, with additional time
for airmass destabilization. Based on how things are evolving
currently though, think the 05z HRRR run just looks too slow.

Given higher confidence of storms and debris cloud cover in the
region today, have continued the idea of cutting high temperatures
(and dewpoints). There's a bust potential here of course--if
storms don't materialize we'll be notably hotter--but the latest
multi-model consensus is for heat indices to peak generally in the
mid 90s. Depending on specific convective timing, even these might
be a smidge too high, but didn't want to slice things that close
right now.

Shortwave ridging is expected to build in through the afternoon,
and with a departing MCS, continued to cut PoPs during the
afternoon hours, suspecting we'll be in a general lull in between
systems. There is a strengthening signal now for an additional
complex to fire across the Dakotas and Nebraska this afternoon,
which would then track towards the region late this evening and
overnight into early Thursday morning. Once again, the diurnally
unfavorable arrival, plus 500-400 mb winds that don't look
terribly strong (30-40 knots) may once again temper the magnitude
of the severe threat, but at least a localized severe threat from
damaging winds will accompany any MCS activity into the area.

Thursday afternoon's evolution will hinge on what transpires
tonight/Thursday morning, with expansive showers and debris
cloudiness potentially once again working to suppress additional
activity. However, with a robust shortwave and synoptic cold front
arriving, continue to advertise 40-50 percent PoPs during peak
heating with the expectation that additional scattered activity
will fire on the front. These would also carry a threat for severe
weather, mainly during the late afternoon into the evening.

Carlaw

Thursday Night through Tuesday:

Convection may be ongoing Thursday evening, possibly moving out
of the cwa or even east of the cwa by early/mid evening.
Blended likely pops in the evening and chance pops overnight are
probably fine for now, but a faster lowering of pops may be
needed as trends emerge. Some strong/severe storm potential will
exist Thursday evening, again dependent on where storms have
moved or are developing.

An upper low will move across the area late Thursday night and
Friday. It appears to be fairly progressive in speed/timing with
scattered showers and a chance of thunderstorms on Friday with
the best coverage possibly along/south of I-55, especially into
the afternoon hours. Clouds and precip should keep highs in the
lower 80s for most areas. Precip is expected to be ending across
the southeast cwa Friday evening.

There is quite a bit of uncertainty for precip chances for the
rest of the period. While Saturday will likely be dry, an
isolated shower or storm can't be ruled out. Then on Sunday, the
models show a frontal boundary sagging south across the Western
Great Lakes, with a chance of a shower or thunderstorm across
the far north by Sunday evening and that boundary may remain
nearby into Monday with at least a small chance of showers and
storms, especially across the north. That boundary actually
looks like it may hang around the local area through midweek
next week until a possible pattern shift later next week with
high pressure settling across the region. cms

&&

.AVIATION /12Z TAFS THROUGH 18Z THURSDAY/...
Issued at 646 AM CDT Wed Jul 31 2024

Forecast concerns include...

Thunderstorms this morning.
Lake breeze/wind shift to east/southeast this afternoon.
Chance of thunderstorms Thursday morning.

Thunderstorms developed over northeast IA over the past few
hours and are currently moving into northwest IL. This activity
is expected to continue moving east/southeast across all of the
terminals through late morning and into early this afternoon in
northwest IN, though there may be some weakening.

Dry weather is then expected for the rest of this afternoon
into this evening. Another round of thunderstorms is expected
late tonight into Thursday morning. There is still some
uncertainty for timing/strength/location, but the consensus is
for this activity to be near the terminals during the predawn
hours Thursday morning and prob mention is needed for this time
period, with some refinement may still be needed with later
forecasts.

West/southwest winds this morning will likely become southerly
after the storms pass, possibly briefly southeasterly. Models
are now in good agreement for a lake breeze to move through
ORD/MDW/GYY this afternoon shifting winds easterly and have
added this to the forecast. Winds are then expected to become
southeasterly across much of the area this evening. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 31, 3:05 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
405 AM CDT Wed Jul 31 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-010915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
405 AM CDT Wed Jul 31 2024 /505 AM EDT Wed Jul 31 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 65 mph.
     Level 1 of 5 Large Hail Risk...up to quarter size.
     Level 1 of 5 Tornado Risk.
  Elevated Flooding Risk.

DISCUSSION...

Patches of dense fog are expected away from Chicago this morning.

Clusters of thunderstorms will impact parts of the region this
morning into the early afternoon. A few may be severe with
mainly a threat for locally damaging winds, with the main severe
threat south of a Rochelle to Rensselaer line.

An additional round of strong to severe storms is possible very
late this evening and overnight area-wide. Damaging wind gusts
will be the main threat.

Any storms during this period will additionally produce locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Flooding Risk.
  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
Friday, Monday, and Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION...

Showers and thunderstorms may linger into Thursday morning.
Additional scattered thunderstorms may then develop late Thursday
afternoon and evening. Some storms could be severe, with damaging
winds and large hail the main threats.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed today and again tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 40 mph.

LMZ740>745-010915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
405 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Friday, Monday, and Tuesday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ford

When
July 31, 8:04 AM CST
Where
Ford County, Paxton
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.460, -88.100

A number of large tree limbs were blown down, the largest up to 8 inches in diameter. One tree limb fell onto a car. There were three occurrences of tree limbs blocking roads. A power line was blown down onto a road and vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189975.